Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
When do side effects kick-in after chemo?(7 Posts)
My mum had her first chemo session today. Pretty heavy combination of docetaxel, herceptin and pertuzumab. So far great. However, when do the side effects tend to start? Inmediately? Within the first day? Two or three days?
I used to have my chemo on a tuesday, side effects started fairly quickly, by the friday they were very apparent (sore throat, heartburn, extreme tiredness etc etc.) they increased during the next week at the white blood cells get lower and You tend to feel at your worst between about 7 -10 days. Then you gradually start to pick up a bit.
The side effect of feeling sick always started on the day of the treatment and continued - don;t know if your mum has been given anything for sickness, but it's best to try to anticipate sickness and take something rather than wait until you fell sick.
Everyone is different and affected differently. Hospitals have stuff to help with almost everything, and your mum should never hesitate to ring her unit and say if she is feeling grotty or can't manage a s/e, often if one thing doesn't work another will to help. I would advise her to start using her mouth wash (difflam) regularly several times a day to try to keep mouth ulcers at bay as they aren't very pleasant.
Also I found the s/effects cumulative, i.e. they got worse with each cycle.
It's good to keep a little diary of how she feels on each day, because then she can know what to expect each cycle and also she can report to her doctors what she had problems with and they can arm her with stuff to help with the next cycle.
Regarding hair loss - I lost mine (despite the cold cap) it started to come out towards the end of my first cycle and was competely gone just after the second cycle.
Any raising of her temp or feeling feverish or unwell she needs to contact her unit/cancer ward straight away, they will probably want her to go in - so a good idea to have a thermometer handy, and with out getting paranoid about it keep an eye on temp. (I also kept a little bag with nighty wash stuff etc) to grab in case I had to go in suddenly during chemo. Hopefully that won't happen to your mum -but life is easier if you are prepared - saves faffing about when you feel unwell.
All the best to her, I hope she doesn't get too many s/e's, and makes a very good recovery. It's a horrid thing to have to deal with, but it's manageable - just make good use of the health care team and don't put up with anything that makes you feel rotten, ring them up, because there's usually something that will help
I didn't have too many side effects first cycle (apart from total exhaustion that kicked in 2 days after & lasted 4/5 days and total
loss of sense of taste).
Then tbh every cycle seemed different. With every new one, I just called GP surgery, said I was on chemo & had developed whatever-it-was & got a prescription same day. By the end I had quite a collection of liquids & pills!
Started chemo in mid-Sept & hair fell out just in time for my birthday at end of November. Hair started growing back by about a month after chemo finished, March/April.
The other side-effect I developed was a sense of humour as some of the side effects were pretty embarrassing (uncontrollable farting and belching being some!).
God bless and take each cycle as it comes - one day at a time.
Ah thanks ladies, I hope that you are both staying very well.
Your advice is much appreciated. She is on anti-sickness drugs and is taking them proactively. She has also started the special mouthwash. Really rally hope that this helps keep things at bay. She has had her hair cut short and has already bought a wig in "anticipation" (hair is rather important to her and we wanted her to feel best prepared for the loss).
Will keep encouraging her to phone the 24 hour helpline as and when she needs (she isn't good at asking for help)
Think that she is feeling quite tired: a mixture of the chemo and being kept awake by the steroids.
She has a hospital bag packed, just in case. And I bought her a very good "in ear" thermometer to help her keep and easy, accurate check on her temperature.
I hope that she gets as few side effects as possible, especially in the early cycles. I worry that if she gets too many, she will give up chemo before she has had maximum benefit (4/6 cycles according to the Consultant): she is currently inoperable (it is Oestrogen receptor positive and HER2 positive too) - so they are hoping to shrink it away from the clavicular lymph node with the chemo to allow surgery. She has just turned 77 and this is pretty major for her.
Thanks again, you are very kind to share experiences and advice.
You really need responses from people who have been on the same combination of drugs - apologies to KurriKurri and Poldark if they are commenting from that perspective and I seem to be implying that their comments weren't helpful .
And even then it does vary a great deal .Agree that the se can be cumulative . Also as a halfway house between carrying on and giving up ,doses can be reduced .
I would be wary of assuming that because someone on chemo had a bad time that your mother will have the same .
Post on the Tamoxigang thread (also in General Health) as posters there have all had varying chemo regimes. If your DM is taking steroids today she migh t be fine but will feel effects in a day or two. FWIW I had Tax on Fridays and the worst days for me were the following Sunday to Tuesday.
I had Herceptin and docetaxel on a Thursday, and felt the side effects start on Sunday. I really suffered with side effects though, so I can't tell you when they would normally wear off.
Join the discussion
Already registered? Log in with:
Please login first.